Dear Pharmacist: While in the hospital I received an IV antibiotic, and now I have to take two antibiotics while home. My pharmacist warned me to continue taking it, and not stop, but these drugs make me feel sick. What will happen if I stop too soon? — R.H, Denver, Colorado
A: I’m not clued in to what harmful organism you’re facing, but I can tell you there’s a right and wrong way to stopping medications. Antibiotics, antivirals and antifungals can all be discontinued suddenly (without tapering down); however, stopping before you’ve completed your course will cause resistance. The bad bugs will have seen the antibiotic just long enough to become desensitized and adapt to it. Next time they see it, the bugs tell the antibiotic to “talk to the hand.” As an example, if you stop taking an antibiotic for staph, it could morph into a deadly infection called MRSA.
I don’t advocate pill-popping for every itch and scratch. In fact, I find the big commercial push for medications rather annoying. But I’m responsible, and do think it’s important to stay on your medicine if you’re treating a chronic infection, or a dangerous pathogen such as certain species of Clostridium, E. coli, MRSA, West Nile, Legionella, Anthrax, Borellia, Bartonella, Strep pyogenes and many others. Just FYI, that last bug eats flesh!
With drug therapy, I always say weigh the benefits to your risks. I don’t believe in using antibiotics like a wet blanket for people when you can’t pinpoint the exact pathogen. And it’s equally dangerous to your health to take antibiotics without also taking probiotics, and yet people are not told to do this as the standard of care. If this is news to you, please get a live, viable probiotic blend such as Dr. Ohhira’s or Xymogen’s ProbioMax, Culturelle and many others.
Probiotics and liver-supporting herbs and nutrients will help minimize the Herx reaction during antibiotic therapy and I think this will help you. For instance, NAC, L-glutathione, milk thistle, dandelion and artichoke extract are great options. A Herx reaction is short for Herxheimer, and refers to the misery one feels during antibiotic therapy, as bugs die in your body, forcing your liver to contend with and clear all those dead “bug parts” and toxins released upon their demise.
If you have concerns about your medicine, speak to your pharmacist and physician about the proper way to discontinue it so you don’t wind up with delirium tremens, a seizure or adrenal shock. Here’s a partial list of meds that should never be stopped abruptly:
- Pain pills containing hydrocodone or oxycodone
- Almost all prescribed sleep aids
- Psychostimulants used for attention deficit or ADHD
- SSRI or SNRI categories of antidepressants (ask your pharmacist)
Here’s a partial list of some meds that could be stopped abruptly if necessary:
- Bone building drugs
- Analgesics such as ibuprofen, naproxin, meloxicam and celecoxib
- Cholesterol reducers
- Birth control and hormone replacement
- Medications for erectile dysfunction
- Thyroid medication
- Aspirin and blood thinners
This information is not intended to diagnose, treat, cure or prevent any disease. For more information about Suzy Cohen, visit her website at www.suzycohen.com.